Can Viagra damage your eyes? Man left with 'doughnut-shaped' holes in his vision after downing 10 TIMES too much of the recommended dose of liquid sildenafil

January 14, 2019  22:30

A man who drank too much of sildenafil, the active ingredient in Viagra, was left with 'doughnut-shaped' spots in his vision.

After drinking a bottle of the liquid, used to treat erectile dysfunction, the man in his mid-50s began to see the strange shape.

After two months, he went to a doctor at Massachusetts Eye and Ear, Boston, who told him he had problems with his retina - the light sensitive part of the eye.

It is unknown if the man, who is not named in the JAMA Ophthalmology report, ever recovered because there is no treatment for the condition.

Viagra can be given on prescription as well as bought over the counter, and previous research has linked an overdose of the drug to visual disturbances.

The man took around ten times the maximum recommended amount of sildenafil, according to the report, drinking 30ml in one go.

The bottle contained 750milligrams of the erectile dysfunction drug, compared to the average recommended dose of 50mg.

After complaining of photophobia - a sensitivity to light, the inability to see in low light and the circular shapes in his vision, tests confirmed there was damage.

The retina cells are in the back of the eyes and convert light into messages for the brain, which creates a visual perception.

They are unable to repair on their own, and degeneration of the cells is normally a cause of blindness.

The patient did not return for follow-up appointments, according to the report, written by the doctor who treated him, Dr Hilary Brader.

Viagra works by increasing blood flow to the penis by inhibiting an enzyme called phosphodiesterase 5 (PDE5), helping men get an erection.

But another related enzyme, phosphodiesterase type 6 (PDE6), is also inhibited.

This is found in retinal cells, and in high doses, it is believed to cause a build-up of a molecule that is toxic to the cells, the report said.

It's not the first time sildenafil and impaired vision have been linked.

Previous research in humans suggests just double the dose will cause problems.

In a 2014 study, published in Experimental Eye Research, 50 per cent of healthy men who took 200mg rather than the maximum 100mg experienced temporary visual disturbance.

Australian researchers also said the drug could permanently affect the vision of men with an inherited eye condition, retinitis pigmentosa, after a study on mice.

The most common side effects of Viagra are headache, feeling sick, hot flushes and dizziness.

But many men have no side effects or only mild ones, according to the NHS.

Dr Brader decided to publish the case to make eye doctors aware.

She told Live Science: 'Because this is such a commonly used drug, I thought it was important for the ophthalmic community to be aware of our findings.

'I am certain that others have seen similar cases, even if the mechanism of the toxicity was not as evident as in our case.'

MailOnline have contacted the manufacturer of Viagra, Pfizer, for comment.

Their website reports that abnormal vision, such as changes in color vision (such as having a blue color tinge) and blurred vision, are 'common side effects'.

In rare cases, sudden vision loss in one or both eyes can be a sign of a serious eye problem called non-arteritic anterior ischemic optic neuropathy (NAION).



Source: The Daily Mail

Follow NEWS.am Medicine on Facebook and Twitter

loading...

  • Video
 
 
 
  • Event calendar
 
  • Archive
 
  • Most read

month

week

day

 
  • Find us on Facebook
 
  • Poll
How much money are you ready to donate each month to help cancer patients?
2500 AMD
5000 AMD
More than 10 000 AMD
Not ready to donate